Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sarcoidosis

Prednisone Taper

10/26/2009

Question:

Hi I have been on prednisone for going on 3 years in March. I have been on the highest dose being 40 mg and lowest 3 mg in which I experienced adrenal crisis after an unknown UTI. I also take Methotrexate and IVIG to help me be able to get off the steroids. My question is I am currently at 17.5 mg of Prednisone I have been on this for a week now could I safely taper to 15 after a week or do I need to do this every 2 weeks? I wasnt to get off of them as safely and quickly as possible. When I get to 10 mg I am supposed to have an ACTH test done. Thanks for your help.

Answer:

Dear Sir/Madam, People who take corticosteroids (e.g., prednisone) daily for long periods of time run the risk of adrenal insufficiency or even "crisis" as the dose is reduced.

The adrenal glands normally produce about the same amount of corticosteroids contained in a 5 or 10 mg dose of prednisone. Thus, when a person takes more than 5 mg of prednisone a day, the adrenal glands do not have to produce much (if any) steroids and over time, the adrenal glands essentially "shut down". Adrenal insufficiency can be a life threatening event, especially when there is a superimposed illness, such as severe infection or emergency surgery.

In order to avoid this complication, it is best to administer the corticosteroids every other day. This prevents the adrenal glands from completely "shutting down". However, if you have been taking corticosteroids for a long time (more than a few months), it is important to know that the adrenal glands may require a "boost" if you become acutely ill (e.g., influenza, urinary tract infection, pneumonia, during major surgery, etc.).

The adrenal glands normally produce several times the normal amount of corticosteroids during stress. Thus, you have to take extra corticosteroids in the event of acute illness that occurs as you reduce the dose of steroids (as you described). In fact, the adrenal glands can take up to a year to fully recover after you have been successfully weaned off of prednisone. Thus, you and your doctors should be prepared to administer "stress dose" steroids for acute illnesses occurring up to a year after you have stopped taking corticosteroids.

Thank you for visiting NetWellness.

For more information:

Go to the Sarcoidosis health topic, where you can:

Response by:

Elliott D Crouser, MD Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University